Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 25, NWS Wichita, KS

September 8, 2025Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 8, 2025, 2:43 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2025, 2:43 PM CDT (19:43 UTC)
Expired
Sep 8, 2025, 5:45 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

594 
WGUS53 KICT 081943
FFWICT
KSC053-159-082300-
/O.NEW.KICT.FF.W.0025.250908T1943Z-250908T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
243 PM CDT Mon Sep 8 2025

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southern Ellsworth County in central Kansas...
  Rice County in central Kansas...

* Until 600 PM CDT.

* At 243 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Lyons, Sterling, Little River, Chase, Bushton, Geneseo, Alden, 
  Lorraine, Raymond, Frederick and Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3862 9803 3862 9792 3818 9792 3817 9847
      3828 9848 3844 9829 3852 9842 3872 9829

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

McGuire
1 follow-up statement
868 
WGUS73 KICT 082245
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
545 PM CDT Mon Sep 8 2025

KSC053-159-082255-
/O.CAN.KICT.FF.W.0025.000000T0000Z-250908T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Rice KS-
545 PM CDT Mon Sep 8 2025

...FLASH FLOOD WARNING FOR SOUTHERN ELLSWORTH AND RICE COUNTIES HAS 
BEEN REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 3862 9803 3862 9792 3818 9792 3817 9847
      3828 9848 3844 9829 3852 9842 3872 9829

$$

Jakub

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:26 PM CDT, 17 minutes earlier. Its key messages:

  • Showers and thunderstorms continue across portions of central and south-central KS this afternoon; additional development possible this evening and tonight
  • More storm chances Wednesday morning and Thursday morning; small rain chances for late weekend
Area forecast discussion, Sep 8, 2:26 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
226 PM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Showers and thunderstorms continue across portions of central and
  south-central KS this afternoon; additional development possible
  this evening and tonight

- More storm chances Wednesday morning and Thursday morning; small
  rain chances for late weekend

&&

.DISCUSSION...
Issued at 225 PM CDT Mon Sep 8 2025

As of 2 PM, numerous showers and thunderstorms continue across
portions of central and south-central KS. These are due in part to a
persistent low-mid level WAA pattern. The duration of these storms
has been due to the large scale midlevel trough remaining well-west
across northeast CO and the mean flow is orthogonal to the initiation
zone. Latest WV reveals the main shortwave trough is ejecting into
northwest KS and is gradually shifting the axis of rainfall east and
southeast. Thus far, MRMS is suggesting upwards of 12" of rain has
fallen over portions of Lincoln, Ellsworth, and Saline counties.
Fortunately, the heaviest rain is shifting out of these areas.

The LLJ will strengthen overnight from the eastern TX Panhandle
through southeast NE. This may provide another focal point for WAA
driven showers and storms along and east of the KS Turnpike. PW up
to 1.5" once again will support heavy rainfall. Another
night/morning of WAA driven convection is possible late Tuesday
through Wednesday morning with the best chances west of I-135. The
midlevel ridge will slide across the area Thursday into the upcoming
weekend. A strong midlevel trough will eject into the northern
Plains late Saturday into Sunday, shunting a cold front towards the
area for Sunday. The overall pattern will become dominate by an
omega block with troughing in the western and eastern CONUS with
ridging across the Plains. This is should lead to mostly dry
conditions with seasonal temperatures next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1212 PM CDT Mon Sep 8 2025

Widespread SHRA and TSRA continues across portions of central
and south-central KS. This activity will continue to impact SLN
and HUT through mid-afternoon. These showers will reach ICT
within the hour. More-isolated activity continues to develop in
the vicinity of GBD and may continue to do so into the mid-
afternoon hours. Confidence greatly decreases into the late
afternoon and evening hours as forecast models are really
struggling with the current evolution. There remains the
potential that SHRA and TSRA persists beyond mid-afternoon and
into the evening hours. Short term trends must be monitored into
the afternoon and evening hours. Additional SHRA and TSRA are
possible late tonight across eastern KS and may impact CNU but
confidence remains too low for anything beyond a PROB30.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BRF
AVIATION...BRF
Hazardous weather outlook, Sep 8, 2:30 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
230 PM CDT Mon Sep 8 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
230 PM CDT Mon Sep 8 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue across parts of
central and south-central Kansas into this evening. Severe weather
is not expected with this activity, though a brief stronger storm is
possible with marginally severe hail and heavy rain which may lead
to localized flooding concerns.

Scattered showers and thunderstorms may redevelop this evening into
Tuesday morning, especially over eastern Kansas, with the strongest
activity capable of small hail and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A thunderstorm or two is possible mainly west of Interstate 135
late Tuesday night through Wednesday morning. Additional storms are
possible late Wednesday into Thursday morning along and north of
Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Sep 8, 10:56 AM CDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1056 AM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     Flash Flood      7 NW Brookville         38.83N 97.97W
09/08/2025                   Ellsworth          KS   Trained Spotter

            Water is over 29th Road, 3 miles north of
            Highway 40.

&&

Baerg
Local storm report, Sep 8, 11:17 AM CDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1117 AM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     Flash Flood      1 ENE Beverly           39.02N 97.96W
09/08/2025                   Lincoln            KS   911 Call Center

            Highway 18 just east of Beverly is closed
            due to water over the road.

&&

Baerg
Local storm report, Sep 8, 11:52 AM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1152 AM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Rain             Barnard                 39.19N 98.04W
09/08/2025  M5.00 Inch       Lincoln            KS   Trained Spotter

            Measured 5 inches of rainfall and was still
            raining.

&&

CDJ
Local storm report, Sep 8, 12:55 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1255 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Flash Flood      1 S Ellsworth           38.73N 98.23W
09/08/2025                   Ellsworth          KS   911 Call Center

            Northeast Main Street is closed in Ellsworth
            due to water over the road.

&&

Baerg

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:43 AM CDTSpecial Weather StatementICTEllsworth32 min
Sep 8, 7:49 AM CDTAreal Flood WarningICTEllsworth, Lincoln8 hr
Sep 8, 8:49 AM CDTAreal Flood WarningICTEllsworth, Saline7 hr
Sep 8, 10:16 AM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Lincoln, Saline7 hr
Sep 8, 10:28 AM CDTSevere Thunderstorm WarningICTEllsworth27 min
Sep 8, 11:07 AM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Rice4 hr
Sep 8, 12:03 PM CDTAreal Flood WarningICTRice4 hr
Sep 8, 12:15 PM CDTRiver Flood WarningICTLincoln69 hr
Sep 8, 12:18 PM CDTRiver Flood WarningICTSaline32 hr
Sep 8, 12:55 PM CDTSevere Thunderstorm WarningICTRice35 min
Sep 8, 2:06 PM CDTFlash Flood Warning Considerable damage threatICTMcPherson4 hr
Sep 8, 4:26 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno, Saline25 hr
Sep 8, 4:54 PM CDTSevere Thunderstorm WarningICTHarper, Kingman54 min
Sep 8, 5:39 PM CDTSevere Thunderstorm WarningICTHarper45 min
Sep 8, 5:42 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline24 hr
Sep 8, 5:45 PM CDTAreal Flood WarningICTEllsworth, Rice24 hr
Sep 8, 5:47 PM CDTAreal Flood WarningICTMcPherson24 hr
Sep 8, 6:42 PM CDTRiver Flood WarningICTReno, Rice5 days

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.